Couldn't find what you looking for?

TRY OUR SEARCH!

A very common side effect of vitamin B3, also known as niacin, is skin outbreaks. In some people, it is a trigger for a kind of acne called rosacea. The skin pops out in little white bumps as capillaries break beneath the skin. Some of the capillaries will be swollen, leaving tiny purple marks that resolve by turning yellow and then green. After repeated outbreaks there can be a condition called rhinophyma, a permanent fibrous thickening of the nose that doesn't go away just because you stop taking niacin.

In other people, there won't be rosacea, with its potential for permanent damage, but there can be an even more uncomfortable short-term condition known as a niacin flush. In a niacin flush, the skin turns red as if it had been sunburned. The flush can be painful. Fortunately, it goes almost as quickly as it comes. A niacin flush can start 15 minutes after taking high-dose niacin, and it usually stops on its own in one to two hours. If the pain is intense, cool, moist, clean compresses can help. (Don't apply ice directly to the skin.)

There's a relatively easy way to avoid this complication from taking vitamin B3 

Don't take as much, or use a form of vitamin B3 known as inositol hexanicotinate. If you are taking niacin to lower cholesterol, however, inositol hexanicotinate won't work, and you'll need one of the forms of the vitamin that cause flushing in an amount that can cause flushing. You can minimize the effect by taking an Aspirin at the same time you take the vitamin, or by using an extended-release, nano-particle variety of the product. Extended-release niacin, unfortunately, can also be problematic. If you have liver disease, you may not be able to use it. If you need to take niacin for your cholesterol levels, you also need to be under a doctor's care.

Niacin is not the only vitamin that can cause skin outbreaks when taken in excess. Vitamin D overdoses can cause painful lesions of the skin. Usually this occurs as a mistake. For instance, when a meat counter worker accidentally switched the vitamin D container (vitamin D is used to make hamburger meat stay red) with the salt container in a meat market in Germany, there were a number of cases of severe sunburn in the community. High doses of vitamin D, in excess of 50,000 IU in a single day, make the skin extremely sensitive to sun. Don't take more than 10,000 IU of vitamin D a day, unless you under a doctor's supervision and taking vitamin D for a specific purpose.

Vitamin A overdoses can also cause skin problems. One of vitamin A's functions in the body is to stimulate the division of cells. In the skin, this effect can cause skin cells to multiply so rapidly that pores close and form whiteheads and blackheads, or new skin cells pile up too close to the surface of the skin and look red, or skin cell turnover increases and dry, flaky skin results.

It isn't just vitamin A itself that can have this effect. Many of the antioxidant plant chemicals we look for in healthy diets, when consumed in excess, are transformed into vitamin A. Beta-carotene, alpha-carotene, lycopene, lutein, and zeaxanthin can all be turned into vitamin A. The unexpected result is that eating carrots rich in beta-carotene and tomatoes rich in lycopene can increase vitamin A levels so much that pimples break out on the skin.

It is always best to take just enough of the vitamins you need for a specific purpose, not to consume extra vitamins for "insurance." Overdosing vitamins can cause skin problems and have other, unexpected results in your health. Supplement if you need them, but avoid taking too much.

Still have something to ask?

Get help from other members!

Post Your Question On The Forums